Quality CareFind out why Mayo Clinic is the right place for your health care. Make an appointment.
Meet the StaffFind a directory of doctors and departments at all Mayo Clinic campuses. Visit now.
Research and Clinical TrialsSee how Mayo Clinic research and clinical trials advance the science of medicine and improve patient care. Explore now.
Visit Our SchoolsEducators at Mayo Clinic train tomorrow’s leaders to deliver compassionate, high-value, safe patient care. Choose a degree.
Professional ServicesExplore Mayo Clinic’s many resources and see jobs available for medical professionals. Get updates.
Give to Mayo ClinicHelp set a new world standard in care for people everywhere. Give now.
Mayo Clinic offers appointments in Arizona, Florida and Minnesota and at Mayo Clinic Health System locations.
Subscribe to Housecall
Our general interest e-newsletter keeps you up to date on a wide variety of health topics.
Subscribe to our Controlling Your Diabetes e-newsletter to stay up to date on diabetes topics.
My husband and I recently went on a road trip to Arizona for our son's wedding, and our van broke down. Fortunately, there was a motel and repairman nearby. We settled in at the motel and went through the routine of getting ready for bed. My husband — who takes two types of insulin — suddenly said, "I feel like I'm going to pass out." I immediately went into "nurse mode" and checked his pulse.
Next, I glanced at the bedside table and saw a bottle of NovoLog insulin and a used syringe. I picked up the vial and asked if he'd just given himself that insulin, and he said he had. I realized he'd accidentally given himself NovoLog — his rapid-acting insulin — instead of Lantus — the slowly released insulin. We tested his blood sugar and it was 40 mg/dl (2.2 mmol/L). We spent the next 4 hours giving him simple carbohydrates and testing his blood sugar every 10 to 15 minutes.
For many people with diabetes, injecting two types of insulin is a daily requirement. As diabetes educators, we suspect that taking the wrong insulin happens more often than is reported. Giving yourself your injections can become so much a part of your routine that you can do it without thinking — which can lead to errors. My husband learned this lesson about insulin safety the hard way. He was distracted, thinking about the van repairs we needed to get back on the road.
To increase insulin safety and avoid taking the wrong insulin:
If you accidentally give yourself the wrong insulin:
In preparation for such issues, it's a good idea to:
We'd love to hear from readers who've had similar insulin safety experiences.
Nancy Klobassa Davidson, R.N.
Peggy Moreland, R.N.
Selecting "Submit" signifies that you have read and agree to our posting guidelines.
To Yvonne, I'd like to mention that not everyone can afford the insulin pens.....and not all insurance covers them.....and not everybody has insurance......and not everybody that HAS insurance has GOOD insurance. It's a big expensive diabetes world out there! The pens are available everywhere -- but extremely costly!
I just did that very thing this week, making supper afte a 13-hr work day.....got distracte.....grabbed my Novolog pen & dialed up 45 units and injected! When my symptoms told me what I'd done, I called my Dr. She gave me the same instrux that you give in your article. What a scary episode! The Dr said it happens a lot...is easy to do...and not to feel stupid about it. She said it was right to call for help instead of being too embarrassed. My Lantus pen is gray & my Novolog pen is orange -- but I'm now keeping them on opposite sides of the fridge. Take good care of yourselves, everybody!
You still use insulin in vials in America ? We in "the old world" are more progressive with insulin pens who are color coded : )
I am a type one diabetic who has been on 70/30 humalog novolog latus asprits and regular. Insulin pumps shots pills. we have tried everything and one way or the other i over bolos. Trial and error is everything.
This is interesting. I take Humalog before meals + prn. It comes in a gray pen. I take Lantus Solostar, 22 units at night, which comes in a darker gray pen. I slipped up once and took the Humalog at night. I did panic a tad and called my pharmacy and TWO ERs. They all told me it was no big deal, have some fruit or juice and go to bed. What's up w/ that?
Taking the wrong insulin is a scary situation. I take 6 units of Novalog before every meal and 22 units of Lantus at bedtime. Just once I took the wrong insulin at bedtime. That is a lot of Novalog. I woke up in the night sweating and shaky. I knew at once what had happened. I live alone. I keep a bottle of regular soda in my refrigerator and got to the fridge and took a good drink of that, then I took my blood sugar and 50 is really low for me. I knew it would go on down so again took my blood sugars at regular intervals. Now I keep my day time insulin in one part of my fridge and my night time insulin in another. I check every time before I pull the insulin out to be sure I have the correct one. I try to relax before every injection to be sure I am not distracted. Pat from Iowa
Hi there from the land downunder Australia.
I too take both types of insulin, however we can purchase different coloured pens, the Lantus being Grey, my rapid is in a red pen, so no problems getting them mixed up and taking one instead of the other. however i find that sometimes I can't remember if I've already had the night time Lantus or not, so I take it at the same time every night, and keep,it in a certain place before injecting , then once done I store it back where it is usually kept when not needed!
hope this kin of routine may be of some assistance to your husband in preventing the occurence of Hypos. All the very best to you and yours
I have done the same thing - taking the NovoRapid instead of Levemir. It is a dilemma that takes some quick thinking. I have also done it more than once. I never did come up with a solution other than my husband hovering while I do my insulin. He is my 'nurse', my second monitor, and my life line so often. Thqank you for being a caregiver to your husband.
I've been on the pump for 8 years now - it's been awhile since I was taking Lantas and Humalog. When I was using syringes, I was taking 11 units of Lantas 2x per day. I think I only injected the Humalog by mistake once, and it was scary. 11 units of Humalog is ALOT. Fortunately, I realized right away what I had done, and spent the next two hours eating and testing. No trip to the ER that time. I do sometimes over-bolus with my pump, but it is much less extreme.
Mayo Clinic is a not-for-profit organization. Proceeds from website advertising help support our mission. Mayo Clinic does not endorse non-Mayo products and services.
Check out these best-sellers and special offers on books and newsletters from Mayo Clinic.
A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "EmbodyHealth," "Enhance your life," and the triple-shield Mayo Clinic logo are trademarks of Mayo Foundation for Medical Education and Research.
We comply with the HONcode standard for trustworthy health information: verify here.